Hi I am a 21 year old female recently diagnosed with SVT and put on beta blocker medication to slow my consistently elevated heart beat. I am currently waiting for an Echo and stress test to make sure there are no underlying causes. I have always had the occasional skipped beat a couple times a day, but since starting this beta blocker medication yesterday my heart skips a beat pretty much every time I take a breath. Ill take a breath in and feel my heart stop for a second and then a pound while i'm breathing out. Could this abnormal beating be a possible side effect of the medication? I know i should still get it checked out but i have been to the hospital twice in the last 3 days for SVT attacks and my doctor is on holidays so i'm just hoping it will go away. Does anyone else experience this constant skipping? Please respond.
Have you had an EKG?...that would be the appropriate for irregular heartbeats. A beta blocker is medication to help stabilize the heart rarte at an even pace, an occasional skipped beat is not uncommon and usually does not require treatment. However, medications such as thyroid pills, asthma drugs, beta blockers, or anti-arrhythmics. (Medications to treat an irregular heart rhythm will sometimes cause a different irregular rhythm). You may want to consult with your doctor regarding your medication.
What you describe sound like PVC's or premature heartbeats (contractions) which are beats that occur earlier than expected, briefly interrupting the normal heart rhythm. They are the most common abnormality of the heart rhythm and are often experienced as a "thump" in the chest or a missed beat.
This sensation does not reflect the premature beats themselves, but rather the forceful beat that follows the pause after the premature beat. The heart has more time to fill with blood during this pause, making the next beat more forceful.
These are almost always harmless, but you should have them checked out as there may be an underlying cause. Typically, beta blockers will slow the heart and make these less noticeable, but they will normally not go away. Again, you should look for an underlying cause, especially with a history of SVT, but I'm guessing that you will be fine.
I have had the works.. EKG, holter monitor, etc. and they showed the occasional PVC and I have been fine with dealing with them for the last little while, but the fact that they are happening so frequently lately is unsettling! In looking through other forums I have found other people who claim that beta blocker medication did in fact increase the feelings of these missed beats, even though they are supposed to have the opposite effect.. I will still be getting checked out for underlying problems as soon as I get a call from a cardiologist but the doctor said this may take a couple months. I guess that means he can't see it being an urgent case. Thanks for your responses:)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.